MAUDE Adverse Event Report: SYNTHES BRANDYWINE CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS; GUIDE

SYNTHES BRANDYWINE CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS; GUIDE
Catalog Number 357.397
Medical Device Problem Code Sticking (1597)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/17/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.Patient information not available for reporting.Device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review was conducted.The report indicates that the: dhr review, part # 357.397, synthes lot # 4546903.Supplier lot # 4546903.Release to warehouse date: 03 sept 2002.Supplier: (b)(4).No ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product, and any subcomponents, which would contribute to this complaint condition.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the surgeon had difficulty removing the insertion handle and connecting screw from the trochanteric fixation nail (tfn) nail during a procedure on (b)(6) 2017.The surgery was successfully completed with no delay and patient outcome was stable.This report involves 2 devices.Concomitant devices reported: trochanteric fixation nail (tfn) (part #unknown, lot # unknown, quantity #unknown).This report is 1 of 2 for (b)(4).
 
Additional Manufacturer Narrative
A product investigation was performed.The returned instruments were evaluated at customer quality and the complaint condition was able be confirmed.The instruments were functionally tested and, although the connecting screw was able to be fully inserted and removed from the nail, resistance was evident while attempting to unthread the connecting screw.The overall balance of both devices were worn but consistent with normal wear and tear from 13+ years of use.A definitive root cause could not be determined as the circumstances around the damage is unknown.A visual inspection, device history record (dhr) review, and drawing review were performed as part of this investigation.This complaint is confirmed the returned instruments are instruments routinely used in the titanium trochanteric fixation nail system.The connecting screw was functionally tested with a known good hex screwdriver (357.515, lot 4503344) and tfn nail (456.315, lot 4650617).The connecting screw was able to be fully threaded and unthreaded from the nail, however some resistance was evident during unthreading.Several nicks were evident along the threads which likely contributed to the resistance.Relevant product drawings were reviewed: the alignment tab of the insertion handle measured and found to be consistent with specifications.A dimensional analysis was not performed for the connecting screw as the complaint was able to be confirmed via a functional test.A device history review was performed for the returned instruments¿ lot numbers.Material review report (mrr) was generated for part 357.411 lot 4566131 during production for inspection of the straightness of the medial cannula (where the connecting screw is inserted) using cmm.The product was dispositioned as 94 accepted and 5 returned for scrap after a 100% reinspection of the lot.There is a potential that this nonconformance contributed to the complaint condition by slightly altering the angle of the thread interaction between the connecting screw and the nail, however it is unlikely based on the condition and age of the device and the fact that 100% of the released units passed re-inspection.No mrrs, ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition for part 357.397.The material and relevant material properties were determined to be conforming at the time of manufacture for both parts based on review of the dhr.A definitive root cause could not be determined as the circumstances around the damage is unknown.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
CANNULATED CONNECTING SCREW F/TROCHANTERIC FIXATION NAILS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BRANDYWINE
1303 goshen parkway
west chester PA 19380
MDR Report Key6916631
Report Number2530088-2017-10291
Device Sequence Number16504795
Product Code FZX
UDI-Device Identifier10886982196224
UDI-Public(01)10886982196224(10)4546903
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number357.397
Device Lot Number4546903
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2017
Initial Date Received by Manufacturer 09/18/2017
Supplement Date Received by Manufacturer11/09/2017
Initial Report FDA Received Date10/05/2017
Supplement Report FDA Received Date11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1